Texas, 2013

Winter Weather in Texas, February 21, 2013

February 21, 2013 · NWS LUB · 2 events in 2 counties and zones

Light snow and sleet during the early morning hours of the 21st caused several traffic accidents in Lubbock (Lubbock County) and Tulia (Swisher County). Only about one inch of a wintry mix was reported but it was enough to create hazardous roadways.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Light snow and sleet during the early morning hours of the 21st caused several traffic accidents in Lubbock (Lubbock County) and Tulia (Swisher County). Only about one inch of a wintry mix was reported but it was enough to create hazardous roadways. Several roads were blocked off in Lubbock because of the icy conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 20, 11:52 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Feb 20, 11:52 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1152 PM CST WED FEB 20 2013

.UPDATE...
LATEST RADAR TRENDS SHOWED LIGHT SNOW COMMENCING TO MOVE ACROSS
THE FAR SOUTHWESTERN TEXAS PANHANDLE/NORTHWESTERN SOUTH
PLAINS...MOVING IN FROM EASTERN NEW MEXICO. A FEW PHONE CALLS MADE
TO EMERGENCY PERSONNEL REPORTED SLEET AT DIMMITT...WHICH COINCIDES
WITH HIGHEST REFLECTIVITY. THUS...HAVE UPDATED THE FORECAST TO
REFLECT RAIN AND/OR SNOW ACROSS THE WESTERN SOUTH PLAINS...AND
SLEET ACROSS THE FAR SOUTHERN TEXAS PANHANDLE THROUGH THE
REMAINDER OF TONIGHT.

.AVIATION...
FOG CONDITIONS HAVE SLOWLY IMPROVED TO IFR CONDITIONS AT BOTH TAF
SITES...AS SCATTERED TO WIDESPREAD SHRA /WITH ISOLATED -TSRA/
CONTINUE TO MOVE OR NEAR THE TAF SITES. WILL EXPECT VISIBILITIES
TO BE SLOW TO IMPROVE THROUGHOUT THE NIGHT AS COMPUTER MODELS
FINALLY SHOW NO VISIBILITY RESTRICTIONS BY AOA 10Z. THIS IS DUE TO
THE STORM SYSTEM MOVING ACROSS THE REGION AND PROMOTING SFC WINDS
TO VEER TO A MORE WESTERLY COMPONET...AND PRECIP TO SHIFT EAST OF
THE SOUTHERN PLAINS. WEST WINDS WILL INCREASE TOMORROW
AFTERNOON...WITH TIGHTEST PRESSURE GRADIENT AND HENCE BREEZIEST
CONDITIONS OCCURRING MORE SO AT KLBB. IT IS INTERESTING TO NOT
THAT A BACKDOOR COLD FRONT WILL MOVE ACROSS KCDS LATE TOMORROW
AFTERNOON...AND SLOWLY SAG SW TO KLBB BY THE EVENING HOURS. WINDS
WILL THEREFORE VEER TO THE NE AT AT 12-15 KTS.

&&

PREV DISCUSSION... /ISSUED 314 PM CST WED FEB 20 2013/

SHORT TERM...
PREVIOUS FCST LOOKING IN PRETTY GOOD SHAPE...SO NO SIGNIFICANT
ADJUSTMENTS MADE WITH THIS PACKAGE. IF ANYTHING THE TIMING OF THE
UPPER LOW IS NOW A TOUCH SLOWER AND HAVE DELAYED TIMING OF ONSET
SLIGHTLY. STRONG UPPER LOW MOVING EWD ACROSS SWRN ARIZONA AT
MID-AFTERNOON WILL PICK UP SPEED. BACKED LOW LEVEL FLOW AHEAD OF THE
LOW CONTINUES TO PUMP LOW LEVEL MOISTURE INTO THE AREA BOTH AT THE
SFC WHERE TEMPS ARE COOL UNDERNEATH A STRATUS LAYER...BUT ALSO
ADVECTING MOISTURE OVER THE TOP OF THE COOL AIR MASS. SCENARIO
SETS UP THEN FOR POTENTIAL FOR WIDESPREAD SHOWER DEVELOPMENT AS
STRONG DEEP LIFT ACTS ON THE LOW LEVEL MOISTURE. ENOUGH
INSTABILITY PROGGED TO GET AT LEAST SOME ISOLATED THUNDER TO
DEVELOP WITH POTENTIAL FOR MORE WIDESPREAD THUNDER...PARTICULARLY
ACROSS THE SERN ZONES. LIKELY TO CATEGORICAL POPS PREFERRED WITH
THIS PATTERN REQUIRES JUST A NUDGE UPWARD TO INHERITED POPS.

AS THE LOW EJECTS QUICKLY NEWD EARLY THURSDAY WILL SEE PRECIP SHIELD
SHIFT RAPIDLY EWD AND STRONG WINDS SPREAD ACROSS THE AREA. MODELS
PROGGING ABOUT A 50-KT JET NEAR 700 MB MOVING ROUGHLY FROM MORTON TO
ASPERMONT DURING THE DAY. STRENGTH OF THE MID LEVEL FLOW AND
EXPECTED TIGHTNESS TO MID LEVEL HEIGHT GRADIENT SUGGEST 25-35 MPH
LIKELY OUTCOME. EXCEPTION IS ACROSS THE NRN ZONES WHERE SOME
UNCERTAINTY WITH HOW FAR SOUTH SFC LOW AND ASSOCIATED CANADIAN
COLD FRONT WILL GET DURING THE AFTN HOURS. WEAKER SFC GRADIENT IN VCNTY
OF THAT BOUNDARY SUGGESTS THE NRN ROW OR TWO OF ZONES WILL NOT
QUITE REACH ADVISORY STRENGTH. ELSEWHERE...GENERALLY ALONG AND
SOUTH OF A MULESHOE TO GUTHRIE LINE WILL ISSUE A WIND ADVISORY FOR
MID-MORNING THROUGH THE AFTN.

FOR TEMPS...GUIDANCE LOOKS ON TRACK FOR HIGHS TOMORROW. TONIGHT WITH
INCREASED MOISTURE LEVELS...SLOWER MOVEMENT OF THE PACIFIC FRONT
INTO THE AREA...AND WINDS LIKELY STAYING UP OVER 10 KTS FOR MOST IF
NOT ALL OF THE NIGHT...HAVE TRENDED OVERNIGHT LOWS TO THE WARM END
OF MOS NUMBERS.

LONG TERM...
SECONDARY FRONT WILL MOVE FROM NORTH TO SOUTH ACROSS THE EXTREME
SOUTHERN PANHANDLE...SOUTH PLAINS...AND ROLLING PLAINS THURSDAY
NIGHT AHEAD OF SURFACE RIDGING. LOW TEMPERATURES WILL DROP INTO THE
20S AREAWIDE AS A RESULT WITH PORTIONS OF THE EXTREME SOUTHWESTERN
PANHANDLE AND NORTHWEST SOUTH PLAINS POSSIBLY SEEING UPPER TEENS. A
RIDGE AXIS WILL SLIDE ACROSS THE RED RIVER VALLEY AND PRODUCE A
GRADIENT IN WINDS ACROSS THE AREA THROUGHOUT THE DAY...WITH AREAS ON
THE CAPROCK DEALING WITH SEMI-BREEZY WEST TO SOUTHWEST FLOW AS LEE
TROUGHING DEVELOPS IN THE SOUTHERN ROCKIES...WHILE AREAS EAST OF THE
ESCARPMENT MAINTAIN A LIGHT NORTH TO NORTHEAST FLOW IN CLOSER
PROXIMITY TO THE RIDGE. DAYTIME TEMPERATURES WILL BE COOLER IN THE
UPPER 40S NORTHEAST TO MID 50S SOUTHWEST IN WAKE OF THE FRONT.

A WEAK UPPER TROUGH AND ASSOCIATED COOL FRONT WILL MOVE ACROSS THE
AREA FRIDAY NIGHT INTO SATURDAY...BUT ANOTHER ROUND OF LEE TROUGHING
ACROSS THE FRONT RANGE AHEAD OF A STRONGER APPROACHING UPPER LOW
FROM THE PACIFIC NORTHWEST WILL USHER IN WARMER AIR SATURDAY
AFTERNOON. HIGHS WILL REBOUND INTO THE LOW TO MID 60S ACROSS MUCH OF
THE AREA FOR THE WEEKEND WITH A FEW READINGS IN THE 50S FARTHER
NORTHWEST WHERE SLIGHTLY COOLER AIR WILL RESIDE.

THE PREVIOUSLY MENTIONED UPPER LOW LOOKS TO SWING BY WEST TEXAS SOME
TIME IN THE SUNDAY AFTERNOON TO SUNDAY NIGHT TIMEFRAME. MODELS HAVE
COME INTO BETTER AGREEMENT...BUT THE ECMWF SOLUTION STILL LAGS
BEHIND THE GFS. A QUICKER AND FARTHER NORTH PASSAGE WOULD RESULT IN
A WINDY SUNDAY AFTERNOON...WHILE A SLOWER AND FARTHER SOUTH ONE
COULD RESULT IN BETTER PRECIPITATION CHANCES SUNDAY NIGHT INTO
MONDAY. IF PRECIPITATION CAN BE GENERATED...SNOW WOULD BE A GOOD BET
SUNDAY NIGHT AS COLD ENOUGH AIR WOULD BE IN PLACE. WILL KEEP A DRY
FORECAST AND NUDGE WINDS UP JUST A HAIR AS THIS SEEMS THE MOST
LIKELY PROPOSITION AT THIS TIME WITH BETTER MOISTURE EAST OF THE
AREA.

MONDAY LOOKS TO BE COOLER BEHIND THIS SYSTEM WITH 50S FOR MOST
LOCATIONS...BEFORE ANOTHER SYSTEM MOVES TOWARD THE SOUTHERN PLAINS
LATE TUESDAY INTO WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        32  51  19  51  24 /  60  10   0   0   0
TULIA         35  51  22  48  25 /  70  10   0   0   0
PLAINVIEW     36  56  22  51  26 /  70  10   0   0   0
LEVELLAND     36  58  23  54  27 /  60   0   0   0   0
LUBBOCK       36  59  23  54  28 /  70   0   0   0   0
DENVER CITY   35  60  24  56  28 /  40   0   0   0   0
BROWNFIELD    36  61  22  55  29 /  60   0   0   0   0
CHILDRESS     37  55  24  48  29 /  90  10   0   0   0
SPUR          38  61  25  51  30 /  80  10   0   0   0
ASPERMONT     40  61  27  53  33 /  90  10   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM TO 6 PM CST THURSDAY FOR THE FOLLOWING
ZONES: TXZ027>029-033>044.

&&

29
Hazardous weather outlook, Feb 20, 3:09 PM CST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
309 PM CST WED FEB 20 2013

TXZ021>044-212115-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
309 PM CST WED FEB 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

NUMEROUS TO WIDESPREAD SHOWERS AND ISOLATED TO SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT AS A STRONG STORM
SYSTEM APPROACHES THE AREA. A FEW STRONG TO SEVERE THUNDERSTORMS
COULD DEVELOP AND BRING A SMALL RISK OF LARGE HAIL TO ONE INCH IN
DIAMETER WITH THE SOUTHERN ROLLING PLAINS BEING MOST FAVORED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WIND ADVISORY HAS BEEN ISSUED FOR THURSDAY FOR AREAS GENERALLY
ALONG AND SOUTH OF A MULESHOE TO GUTHRIE LINE FOR SOUTHWEST TO
WEST WINDS OF 25 TO 35 MPH. THESE WINDS AND WARM AND DRY
CONDITIONS DURING THE AFTERNOON WILL CREATE ELEVATED FIRE WEATHER
CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Feb 21, 12:43 AM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1243 AM CST THU FEB 21 2013

TXZ026-032-210715-
CHILDRESS-COTTLE-
1243 AM CST THU FEB 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEAST COTTLE AND SOUTHEAST
CHILDRESS COUNTIES...

AT 1241 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHEASTERN COTTLE COUNTY...MOVING
NORTHEAST AT 60 MPH.

PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 3424 10001 3424 10004 3422 10005 3410 10005
      3406 10008 3416 10026 3466 10000 3456 10000
      3456 9999 3423 10000
TIME...MOT...LOC 0642Z 211DEG 54KT 3422 10008

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Lubbock

When
February 21, 2:00 AM CST to 7:00 AM CST
Where
Lubbock forecast zone
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Winter Weather, Swisher

When
February 21, 2:00 AM CST to 7:00 AM CST
Where
Swisher forecast zone
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 428421, 428422.